Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 080, 50 pages      arXiv:1704.02542

Differential Geometric Aspects of Causal Structures

Omid Makhmali
Institute of Mathematics, Polish Academy of Sciences, 8 Śniadeckich Str., 00-656 Warszawa, Poland

Received April 25, 2017, in final form July 23, 2018; Published online August 02, 2018

This article is concerned with causal structures, which are defined as a field of tangentially non-degenerate projective hypersurfaces in the projectivized tangent bundle of a manifold. The local equivalence problem of causal structures on manifolds of dimension at least four is solved using Cartan's method of equivalence, leading to an $\{e\}$-structure over some principal bundle. It is shown that these structures correspond to parabolic geometries of type $(D_n,P_{1,2})$ and $(B_{n-1},P_{1,2})$, when $n\geq 4$, and $(D_3,P_{1,2,3})$. The essential local invariants are determined and interpreted geometrically. Several special classes of causal structures are considered including those that are a lift of pseudo-conformal structures and those referred to as causal structures with vanishing Wsf curvature. A twistorial construction for causal structures with vanishing Wsf curvature is given.

Key words: causal geometry; conformal geometry; equivalence method; Cartan connection; parabolic geometry.

pdf (810 kb)   tex (104 kb)


  1. Aazami A.B., Javaloyes M.A., Penrose's singularity theorem in a Finsler spacetime, Classical Quantum Gravity 33 (2016), 025003, 22 pages, arXiv:1410.7595.
  2. Agrachev A.A., Zelenko I., Geometry of Jacobi curves. I, J. Dynam. Control Systems 8 (2002), 93-140.
  3. Akivis M.A., Goldberg V.V., Projective differential geometry of submanifolds, North-Holland Mathematical Library, Vol. 49, North-Holland Publishing Co., Amsterdam, 1993.
  4. Akivis M.A., Goldberg V.V., Conformal differential geometry and its generalizations, Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1996.
  5. Alexandrov A.D., A contribution to chronogeometry, Canad. J. Math. 19 (1967), 1119-1128.
  6. Anderson I., Nie Z., Nurowski P., Non-rigid parabolic geometries of Monge type, Adv. Math. 277 (2015), 24-55, arXiv:1401.2174.
  7. Bao D., Chern S.-S., Shen Z., An introduction to Riemann-Finsler geometry, Graduate Texts in Mathematics, Vol. 200, Springer-Verlag, New York, 2000.
  8. Bao D., Robles C., Shen Z., Zermelo navigation on Riemannian manifolds, J. Differential Geom. 66 (2004), 377-435, math.DG/0311233.
  9. Beem J.K., Ehrlich P.E., Easley K.L., Global Lorentzian geometry, Monographs and Textbooks in Pure and Applied Mathematics, Vol. 202, 2nd ed., Marcel Dekker, Inc., New York, 1996.
  10. Belgun F.A., Null-geodesics in complex conformal manifolds and the LeBrun correspondence, J. Reine Angew. Math. 536 (2001), 43-63, math.DG/0002225.
  11. Bryant R.L., Some remarks on Finsler manifolds with constant flag curvature, Houston J. Math. 28 (2002), 221-262, math.DG/0107228.
  12. Čap A., Correspondence spaces and twistor spaces for parabolic geometries, J. Reine Angew. Math. 582 (2005), 143-172, math.DG/0102097.
  13. Čap A., Schichl H., Parabolic geometries and canonical Cartan connections, Hokkaido Math. J. 29 (2000), 453-505.
  14. Čap A., Slovák J., Parabolic geometries. I. Background and general theory, Mathematical Surveys and Monographs, Vol. 154, Amer. Math. Soc., Providence, RI, 2009.
  15. Cartan É., Sur un problème d'équivalence et la théorie des espaces métriques généralisés, Mathematica 4 (1930), 114-136.
  16. Cartan É., Les espaces de Finsler, Hermann, Paris, 1934.
  17. Chern S.-S., The geometry of the differential equation $y'''=F(x,y,y',y'')$, Sci. Rep. Nat. Tsing Hua Univ. Ser. A 4 (1940), 97-111.
  18. Chern S.-S., Local equivalence and Euclidean connections in Finsler spaces, Sci. Rep. Nat. Tsing Hua Univ. Ser. A 5 (1948), 95-121.
  19. Daigneault A., Sangalli A., Einstein's static universe: an idea whose time has come back?, Notices Amer. Math. Soc. 48 (2001), 9-16.
  20. Doubrov B., Zelenko I., Prolongation of quasi-principal frame bundles and geometry of flag structures on manifolds, arXiv:1210.7334.
  21. Ehlers J., Pirani F.A.E., Schild A., The geometry of free fall and light propagation, in General Relativity (papers in honour of J.L. Synge), Clarendon Press, Oxford, 1972, 63-84.
  22. Fox D.J.F., Contact path geometries, math.DG/0508343.
  23. Fox D.J.F., Contact projective structures, Indiana Univ. Math. J. 54 (2005), 1547-1598, math.DG/0402332.
  24. García-Parrado A., Senovilla J.M.M., Causal structures and causal boundaries, Classical Quantum Gravity 22 (2005), R1-R84, gr-qc/0501069.
  25. Gardner R.B., The method of equivalence and its applications, CBMS-NSF Regional Conference Series in Applied Mathematics, Vol. 58, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1989.
  26. Godlinski M., Nurowski P., Geometry of third-order ODEs, arXiv:0902.4129.
  27. Griffiths P.A., Exterior differential systems and the calculus of variations, Progress in Mathematics, Vol. 25, Birkhäuser, Boston, Mass., 1983.
  28. Grossman D.A., Torsion-free path geometries and integrable second order ODE systems, Selecta Math. (N.S.) 6 (2000), 399-442.
  29. Guillemin V., Cosmology in $(2 + 1)$-dimensions, cyclic models, and deformations of $M_{2,1}$, Annals of Mathematics Studies, Vol. 121, Princeton University Press, Princeton, NJ, 1989.
  30. Guts A.K., Axiomatic causal theory of space-time, Gravitation Cosmology 1 (1195), 211-215.
  31. Hawking S.W., Ellis G.F.R., The large scale structure of space-time, Cambridge Monographs on Mathematical Physics, Vol. 1, Cambridge University Press, London - New York, 1973.
  32. Hilgert J., Ólafsson G., Causal symmetric spaces: geometry and harmonic analysis, Perspectives in Mathematics, Vol. 18, Academic Press, Inc., San Diego, CA, 1997.
  33. Holland J., Sparling G., Causal geometries and third-order ordinary differential equations, arXiv:1001.0202.
  34. Holland J., Sparling G., Causal geometries, null geodesics, and gravity, arXiv:1106.5254.
  35. Hsu L., Calculus of variations via the Griffiths formalism, J. Differential Geom. 36 (1992), 551-589.
  36. Hwang J.-M., Geometry of varieties of minimal rational tangents, in Current Developments in Algebraic Geometry, Math. Sci. Res. Inst. Publ., Vol. 59, Cambridge University Press, Cambridge, 2012, 197-226.
  37. Hwang J.-M., Varieties of minimal rational tangents of codimension 1, Ann. Sci. Éc. Norm. Supér. (4) 46 (2013), 629-649.
  38. Ivey T.A., Landsberg J.M., Cartan for beginners: differential geometry via moving frames and exterior differential systems, Graduate Studies in Mathematics, Vol. 61, Amer. Math. Soc., Providence, RI, 2003.
  39. Kronheimer E.H., Penrose R., On the structure of causal spaces, Proc. Cambridge Philos. Soc. 63 (1967), 481-501.
  40. Kruglikov B., The D., The gap phenomenon in parabolic geometries, J. Reine Angew. Math. 723 (2017), 153-215, arXiv:1303.1307.
  41. LeBrun C.R., Spaces of complex null geodesics in complex-Riemannian geometry, Trans. Amer. Math. Soc. 278 (1983), 209-231.
  42. LeBrun C.R., Twistors, ambitwistors, and conformal gravity, in Twistors in Mathematics and Physics, London Math. Soc. Lecture Note Ser., Vol. 156, Cambridge University Press, Cambridge, 1990, 71-86.
  43. Levichev A.V., Segal's chronometric theory as a completion of the special theory of relativity, Russian Phys. J. 36 (1993), 780-783.
  44. Libermann P., Marle C.M., Symplectic geometry and analytical mechanics, Mathematics and its Applications, Vol. 35, D. Reidel Publishing Co., Dordrecht, 1987.
  45. Low R.J., The space of null geodesics (and a new causal boundary), in Analytical and Numerical Approaches to Mathematical Relativity, Lecture Notes in Phys., Vol. 692, Springer, Berlin, 2006, 35-50.
  46. Makhmali O., Differential geometric aspects of causal structures, Ph.D. Thesis, McGill University, 2016.
  47. Mettler T., Reduction of $\beta$-integrable 2-Segre structures, Comm. Anal. Geom. 21 (2013), 331-353, arXiv:1110.3279.
  48. Minguzzi E., Raychaudhuri equation and singularity theorems in Finsler spacetimes, Classical Quantum Gravity 32 (2015), 185008, 26 pages, arXiv:1502.02313.
  49. Miyaoka R., Lie contact structures and normal Cartan connections, Kodai Math. J. 14 (1991), 13-41.
  50. Morimoto T., Geometric structures on filtered manifolds, Hokkaido Math. J. 22 (1993), 263-347.
  51. Olver P.J., Equivalence, invariants, and symmetry, Cambridge University Press, Cambridge, 1995.
  52. O'Neill B., Semi-Riemannian geometry: with applications to relativity, Pure and Applied Mathematics, Vol. 103, Academic Press, Inc., New York, 1983.
  53. Penrose R., Gravitational collapse and space-time singularities, Phys. Rev. Lett. 14 (1965), 57-59.
  54. Penrose R., Techniques of differential topology in relativity, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1972.
  55. Rund H., Congruences of null-extremals in the calculus of variations, J. Nat. Acad. Math. India 1 (1983), 165-178.
  56. Rund H., Null-distributions in the calculus of variations of multiple integrals, Math. Colloq. Univ. Cape Town 13 (1984), 57-81.
  57. Sachs R., Gravitational waves in general relativity. VI. The outgoing radiation condition, Proc. Roy. Soc. Ser. A 264 (1961), 309-338.
  58. Sasaki T., Projective differential geometry and linear homogeneous differential equations, Department of Mathematics, Kobe University, 1999.
  59. Sato H., Yamaguchi K., Lie contact manifolds, in Geometry of Manifolds (Matsumoto, 1988), Perspect. Math., Vol. 8, Academic Press, Boston, MA, 1989, 191-238.
  60. Sato H., Yoshikawa A.Y., Third order ordinary differential equations and Legendre connections, J. Math. Soc. Japan 50 (1998), 993-1013.
  61. Schapira P., Hyperbolic systems and propagation on causal manifolds, Lett. Math. Phys. 103 (2013), 1149-1164, arXiv:1305.3535.
  62. Segal I.E., Mathematical cosmology and extragalactic astronomy, Pure and Applied Mathematics, Vol. 68, Academic Press, New York - London, 1976.
  63. Shen Z., Differential geometry of spray and Finsler spaces, Kluwer Academic Publishers, Dordrecht, 2001.
  64. Struik D.J., Lectures on classical differential geometry, 2nd ed., Dover Publications, Inc., New York, 1988.
  65. Tanaka N., On the equivalence problems associated with simple graded Lie algebras, Hokkaido Math. J. 8 (1979), 23-84.
  66. Taub A.H., Book Review: Mathematical cosmology and extragalactic astronomy, Bull. Amer. Math. Soc. 83 (1977), 705-711.
  67. Wormald L.I., A critique of Segal's chronometric theory, Gen. Relativity Gravitation 16 (1984), 393-401.
  68. Yamaguchi K., Differential systems associated with simple graded Lie algebras, in Progress in Differential Geometry, Adv. Stud. Pure Math., Vol. 22, Math. Soc. Japan, Tokyo, 1993, 413-494.
  69. Ye Y.G., Extremal rays and null geodesics on a complex conformal manifold, Internat. J. Math. 5 (1994), 141-168, alg-geom/9206004.
  70. Zadnik V., Lie contact structures and chains, arXiv:0901.4433.
  71. Zelenko I., On Tanaka's prolongation procedure for filtered structures of constant type, SIGMA 5 (2009), 094, 21 pages, arXiv:0906.0560.

Previous article  Next article   Contents of Volume 14 (2018)